Symptoms
What do you suggest for a patient with constant nausea?

If reversible issues may be causing or contributing to nausea, these will need to be addressed if possible and appropriate. These may include the following:

  • medication side effects (consider switching from hydromorphone to a fentanyl patch);
  • severe constipation (consider an abdominal X-ray if one has not been done);
  • metabolic abnormalities such as hypercalcemia or renal failure;
  • infections; and
  • brain lesions.

If there is a significant intestinal obstructive component, it will be important to distinguish between nausea and vomiting/regurgitation. It is not unusual in proximal obstruction to have repeated vomiting without nausea (except perhaps immediately before the emesis). With a purely obstructive etiology, anti-nausea medications may have little effect on vomiting, as the problem is more mechanical than related to activation of nausea receptors.

It may be helpful to consider trying to reduce a significant obstructive component. You may also consider dexamethasone to reduce the inflammatory bulk of an obstructing tumour, radiation therapy, or stenting an obstruction. There may be a role for a venting gastrostomy tube.

Environmental measures may help, such as minimizing cooking odours and having people avoid using scented body products.

In considering an approach to persistent nausea, it is important to try to block the potential receptors involved. The specific receptor types implicated in the pathways for nausea and vomiting, and potential pharmacotherapies, include:

  • dopamine (e.g., with medications such as metoclopramide, domperidone, haloperidol, prochlorperazine, methotrimeprazine, olanzapine);
  • histamine (e.g., with dimenhydrinate – Gravol);
  • muscarinic (e.g., with scopolamine patch – Transderm-V);
  • serotonin (e.g., with granisetron or ondansetron); and
  • cannabinoid (e.g., with nabilone or dronabinol).

You may need to sequentially add a medication targeting different receptors, maximizing the dose with regularly scheduled administration, without taking away existing anti-nauseants until the nausea is under control, at which time a trial of tapering one or more of the medications is reasonable. A common error in trying to manage difficult nausea is that when a new medication is added, the current one (which has not proved effective for that person) is discontinued. You may need to combine medications at maximal doses targeting different receptors. It generally doesn't make sense to use several medications blocking the same receptor, although it may be reasonable to add a dopamine-blocking prokinetic, such as metoclopramide or domperidone, even when another dopamine antagonist, such as haloperidol or methotrimeprazine, is being used.

Methotrimeprazine blocks several receptors involved in the nausea/vomiting pathway (dopamine, histamine, muscarinic and certain serotonin subtypes). While it can be a very effective anti-nauseant, even in low doses, it may cause sedation. Also, with its broad coverage of multiple potential receptors, there will be less ability to selectively fine-tune receptor blockade.

Cannabinoids are likely underutilized in managing refractory nausea, probably due to concerns about possible side effects of drowsiness and delirium. Cannabinoids are available in tablet form, under the brand names Cesamet (nabilone) and Marinol (dronabinol). There is evidence of the effectiveness of cannabinoids in the management of nausea.

Acupuncture is worth considering as well, as there is evidence supporting its effect in controlling nausea and vomiting.

References

Ezzo J, Richardson MA, Vickers A, et al. Acupuncture‐point stimulation for chemotherapy‐induced nausea or vomiting. The Cochrane Library, April 2006.

Fraser Health Hospice Palliative Care Program. Symptom guidelines: nausea and vomiting. 2006.

Glare P, Miller J, Nikolova T, Tickoo R. Treating nausea and vomiting in palliative
care: a review. Clin Interv Aging. 2011;6:243-259.

Wood GJ, Shega JW, Lynch B, Von Roenn, JH. Management of intractable nausea and vomiting in patients at the end of life. JAMA. 2007;298(10):1196-1207.